New York, 2011

Damaging Winds in New York, September 4, 2011

September 4, 2011 · NWS BUF · 7 events in 2 counties and zones

A warm and muggy late summer air mass across the region fueled showers and thunderstorms across the Niagara Frontier. The thunderstorms produced winds gusting to 60 mph which downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm and muggy late summer air mass across the region fueled showers and thunderstorms across the Niagara Frontier. The thunderstorms produced winds gusting to 60 mph which downed trees and power lines. In North Tonawanda, the strong winds blew windows out of an apartment building. Several roads were blocked by fallen trees. At Golden Hill State Park, the winds tore the awning off a recreational vehicle and collapsed several tents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 4, 2:58 AM EST, 27 minutes earlier.

Area forecast discussion, Sep 4, 2:58 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
358 AM EDT SUN SEP 4 2011

.SYNOPSIS...
A WARM AND MUGGY LATE SUMMER AIRMASS ACROSS THE REGION WILL FUEL
SHOWERS AND THUNDERSTORMS TODAY...WITH THE POTENTIAL FOR SOME OF
THESE STORMS TO BECOME SEVERE WITH DAMAGING WIND GUSTS AND HEAVY
RAIN. RAIN SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE
OVERNIGHT WITH LOCALIZED HEAVY DOWNPOURS LIKELY. THE UNSETTLED
PATTERN IS EXPECTED TO LINGER INTO LABOR DAY BEFORE HIGH PRESSURE
BUILDS INTO THE GREAT LAKES REGION LATER TUESDAY THROUGH MIDWEEK
WITH DRY AND COOLER WEATHER.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH 831 IN EFFECT UNTIL 11 AM SUNDAY.

AT 07Z REGIONAL RADARS SHOW A CLUSTER OF SHOWERS AND POTENTIALLY
SEVERE THUNDERSTORMS ADVANCING NORTHEASTWARD ACROSS LAKE ERIE
FORMING ON THE LOW LEVEL CONVERGENCE ALONG A 25 KNOT JET NEAR 925
HPA. OPERATIONAL MODELS DO NOT HAVE A GOOD HANDLE ON THIS ACTIVITY
AND WILL INTERPOLATE THESE SHOWERS AND THUNDERSTORMS OUT...REACHING
THE WESTERN SOUTHERN TIER JUST PAST 7Z AND CROSSING WNY THROUGH THE
PREDAWN...AND DAWN HOURS. WILL START WITH CATEGORICAL POPS THIS
MORNING ACROSS THE SOUTHERN TIER...TAPERING OFF TO LIKELY AND CHC
FURTHER TO THE NORTH AS IR CLOUD TOPS ARE SHOWING A WARMING TREND.

ALOFT A DIGGING TROUGH OVER THE WESTERN GREAT LAKES IS DEEPENING A
SFC LOW JUST NORTH OF LAKE SUPERIOR THIS MORNING. OUR REGION WILL BE
FULLY WITHIN THE WARM SECTOR WITH A MILD SOUTHERLY FLOW TO START THE
DAY.

THROUGH THE DAY INSTABILITY WILL INCREASES WITH SUNSHINE BOOSTING SB
CAPES TO 1500 TO 2500 J/KG ACROSS THE REGION...ESPECIALLY ACROSS THE
GENESEE VALLEY AND INTO THE NORTHERN FINGER LAKES. THROUGH THE DAY
THE 0-6KM EFFECTIVE BULK SHEER WILL INCREASE TO 30 TO 35
KNOTS...WITH THE LARGER VALUES TO THE WEST CLOSER TO THE UPPER LEVEL
TROUGH. WITH A UNIDIRECTIONAL FLOW THROUGH 700 HPA EXPECT A SECOND
ROUND OF THUNDERSTORMS TODAY...LIKELY STARTING JUST PAST NOONTIME
WITH POSSIBLE DAMAGING WIND GUSTS.

TEMPERATURES SUNDAY WILL AGAIN BE ABOVE NORMAL WITH HIGHS CLIMBING
INTO THE MID 80S...WITH UPPER 80S ACROSS THE WARMER GENESEE VALLEY.

SUNDAY NIGHT AND INTO MONDAY THE PROSPECTS FOR MODERATE TO HEAVY
RAIN ACROSS THE REGION EXISTS. THE DIGGING TROUGH WILL BE ACROSS THE
CENTRAL GREAT LAKES WITH STRONG PVA...AND A STRENGTHENING 120 KNOT
250 HPA JET PROVIDING FOR DEEP UPWARD MOTION. WITH PWATS REMAINING
NEAR +1 TO +2 SD ABOVE NORMAL ACROSS THE REGION EXPECT SHOWERS TO
SPREAD NORTHWARD ACROSS THE CWA SUNDAY EVENING AND OVERNIGHT. WILL
FOCUS MORE ON HEAVY RAIN SHOWERS THAN THUNDERSTORMS IN THE GRIDS AS
INSTABILITY DECREASES OVERNIGHT THOUGH CONVERGENCE ALONG THE PASSAGE
OF THE COLD FRONT MAY STILL TRIGGER A FEW THUNDERSTORMS.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
OVERALL...THE FIRST HALF OF THE WEEK WILL BE AN ACTIVE PERIOD AS AN
UPPER LEVEL TROF SLOWLY CROSSES THE REGION. MONDAY WILL START WITH
AN UPPER LEVEL TROF ACROSS MICHIGAN AND A SURFACE TROF ACROSS NEW
YORK. BUFKIT FOR BOTH THE NAM/GFS SHOW THAT WITH COLD AIR IN THE
BOUNDARY LAYER...MOST OF THE LIFT IS ACTUALLY BEING GENERATED
ALOFT...WITH SINKING COLD AIR ADVECTION IN THE LOW-MID LEVELS. THIS
IS CONSISTENT WITH THE REGION BEING IN THE RIGHT REAR QUADRANT OF THE
JET...AND WITH THE UPPER TROF CROSSING. THIS SAID...WE WILL STILL
HAVE SOME TIE IN TO TROPICAL MOISTURE ALOFT AT LEAST. MODEL GUIDANCE
IS IN FAIRLY GOOD AGREEMENT ON THE SYNOPTIC SCENARIO FOR MONDAY.

WHILE THERE IS JUST ENOUGH ELEVATED INSTABILITY IN EASTERN SECTIONS
TO MAINTAIN A MENTION OF THUNDERSTORMS ON MONDAY MORNING...EXPECT
THE MAJORITY OF PRECIPITATION TO ONLY BE PSEUDO-CONVECTIVE ON
MONDAY...WITH PLAIN RAIN SHOWERS OR RAIN IN MOST LOCATIONS. STEADY
SHOWERS WILL TAPER FROM WEST TO EAST...BUT WITH THE TROF STILL
UPSTREAM MONDAY EVENING...WILL MAINTAIN AT LEAST CHANCE POPS
THROUGHOUT THE DAY. OTHERWISE...IT SHOULD BE A CLOUDY AND COOL
DAY...SHARPLY DIFFERENT FROM THE PAST FEW WARM AND MUGGY DAYS. HIGHS
WILL ONLY BE IN THE 60S ACROSS THE REGION.

MODEL GUIDANCE DIVERGES MONDAY NIGHT...WITH SIGNIFICANT DIFFERENCES
BETWEEN SOME VARIOUS MODEL RUNS. THE DIFFICULTY COMES IN HOW THE
MODELS HANDLE THE REMNANTS OF TROPICAL STORM LEE. THE NAM CAN BE
CONSIDERED A WORST CASE SCENARIO IN A LOT OF WAYS...IN THAT IT SPLITS
THE TROPICAL SYSTEM LIFTING A REMNANT LOW TO THE MID ATLANTIC...THEN
AGGRESSIVELY DEVELOPS THIS LOW. THE GGEM ALSO BRINGS A SIGNIFICANT
CHUNK OF MOISTURE ON MONDAY NIGHT...THOUGH IS MUCH LESS AGGRESSIVE.
FEEL THE NAM COASTAL LOW DEVELOPMENT IS UNLIKELY TO VERIFY...SO DO
NOT USE THE NAM FOR VIRTUALLY ANY GRIDS MONDAY NIGHT ONWARD. THE WET
GGEM DOES APPEAR FEASIBLE...THOUGH IT IS NOTEWORTHY THAT THE
GFS/UKMET ARE FAIRLY DRY MONDAY NIGHT IN KEEPING THE MAJORITY OF THE
TROPICAL REMNANTS WELL SOUTH. IN A LOW CONFIDENCE FORECAST...DEPICT
POPS/QPF TO SHOW SOME POSSIBILITY FOR A WAVE OF LOW PRESSURE RIDING
UP THE BAROCLINIC ZONE ACROSS NEW ENGLAND ON MONDAY NIGHT...BUT
REJECT THE VERY AGGRESSIVE NAM...AND TEMPER THE GGEM WITH THE
GFS/UKMET SOLUTIONS. TREND FROM CHANCE POPS IN BUFFALO...LIKELY IN
ROCHESTER...AND CATEGORICAL EAST OF LAKE ONTARIO. WESTERN NEW YORK
WILL SOLIDLY BE IN COOL AIR AT THE SURFACE...WITH PRECIPITATION
LIKELY TO BE SHOWERS...OR PERHAPS A PERIOD OF STEADY RAIN IF A
SIGNIFICANT IMPULSE DOES DEVELOP.

AS IS...DO NOT SEE A SIGNIFICANT FLOODING THREAT AS A RESULT OF RAIN
MONDAY AND MONDAY NIGHT. HOWEVER...THERE STILL IS A WIDE SPREAD OF
POSSIBLY SOLUTIONS...WHERE IF THE WETTER SCENARIOS PLAY
OUT...FLOODING WOULD BE A POSSIBILITY EAST OF LAKE ONTARIO.

THE UPPER TROF WILL CONTINUE TO PUSH EASTWARD ON TUESDAY...WITH ANY
LINGERING SHOWERS ENDING FROM WEST TO EAST. ROCHESTER WEST SHOULD BE
DRY BUT COOL ON TUESDAY...WHILE EASTERN PORTIONS MAY HAVE A FEW
SHOWERS LINGER DURING THE MORNING HOURS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL RIDGE IN FROM CANADA TUESDAY NIGHT INTO
WEDNESDAY. EXPECT FAIR BUT COOL CONDITIONS FOR TUESDAY NIGHT. ON
WEDNESDAY...THE REST OF WHATS LEFT OF TROPICAL STORM LEE WILL LIFT
ROUGHLY INTO THE TENNESSEE VALLEY...THOUGH MUCH UNCERTAINTY REMAINS
ON THE EXACT TIMING AND POSITION OF THIS. REMNANTS MAY REACH THE
SOUTHERN TIER LATE IN THE DAY WEDNESDAY.

THE CONFIDENCE IN THE FORECAST DURING THIS TIMEFRAME IS NOT THAT
HIGH DUE TO THE QUESTIONS ABOUT THE INTERACTION OF THE REMNANTS OF
LEE AND KATIA. MOST GUIDANCE IS LEANING TOWARD MOISTURE FROM THE
REMNANTS OF LEE MOVING NORTH ACROSS THE REGION IN THE WEDNESDAY NIGHT
THROUGH FRIDAY TIME FRAME RESULTING IN THE POTENTIAL FOR RAIN
HIGHEST ALONG OUR SOUTHERN BORDER. AT THIS POINT I AM NOT GOING TO
TRY TO SECOND GUESS THE ENSEMBLE OF GUIDANCE AND WILL KEEP A CHANCE
OF RAIN IN THE FORECAST THROUGH FRIDAY NIGHT. HOWEVER, I WOULD NOT
BE SURPRISED TO SEE CHANGES IN THE PRECIPITATION FORECAST AS WE GET
CLOSER TO THIS TIME FRAME. TEMPERATURES WILL BE SEASONABLE WITH
DAYTIME HIGHS IN THE 70S AND OVERNIGHT LOWS IN THE 50S.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
AT 06Z MVFR AND VFR FLIGHT CONDITIONS WERE FOUND ACROSS THE
REGION...AND MVFR IS EXPECTED AT ALL LOCATIONS AT TIMES THROUGH THE
OVERNIGHT IN THIS WARM AND MUGGY AIRMASS. SHOWERS AND THUNDERSTORMS
ACROSS SOUTHERN LAKE ERIE AND OHIO AT THIS HOUR WILL CONTINUE TO
SPREAD NORTHEASTWARD. WILL INSERT -TSRA INTO THE KJHW TAF...WHILE
HOLDING ONTO -SHRA WITH A CB ACROSS THE NIAGARA FRONTIER AS ACTIVITY
MAY WEAKEN FURTHER INTO THE NIGHT.

SUNDAY MORNING CONVECTION WILL WANE...TEMPORARILY BEFORE
ADDITIONAL SHOWERS AND THUNDERSTORMS CROSS THE REGION FROM WEST TO
EAST. EXPECT A LINE OF CONVECTION TO FORM AS INSTABILITY BUILDS
THROUGH THE DAY...STARTING EARLY AFTERNOON TOWARDS THE WEST AND THEN
ADVANCING EASTWARD. WILL HAVE A -TSRA IN ALL TAFS FOR THIS
ACTIVITY...WHILE TIMING MAY NEED TO BE FINE TUNED THROUGH THE DAY.

BEHIND THE CONVECTION THE UPPER LEVEL TROUGH WILL REMAIN OVER THE
REGION ALLOWING FOR RAIN SHOWERS FROM THE SOUTH TO ADVANCE
NORTHWARD. THIS RAIN WILL SPREAD ACROSS REGION...AND MAY LOWER VSBYS
INTO IFR...WITH MVFR CIGS.

OUTLOOK...
SUNDAY NIGHT AND MONDAY...AREAS OF IFR WITH RAIN AND EMBEDDED
THUNDERSTORMS.
TUESDAY AND WEDNESDAY...MAINLY VFR.
THURSDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
WINDS WILL INCREASE TODAY AHEAD OF A COLD FRONT THOUGH WINDS SHOULD
REMAIN BELOW SCA. EXPECT WINDS TO RAMP UP INTO THE 10 TO 20 KNOT
RANGE...WITH WATER BECOMING A LITTLE CHOPPY BUT REMAINING BELOW
SMALL CRAFT CRITERIA. NO SIGNIFICANT WINDS OR WAVES ARE EXPECTED
THROUGH MIDWEEK...ALTHOUGH THERE MAY BE A FEW PERIODS OF CHOPPY
WAVES AS WINDS BECOME MORE NORTH TO NORTHEAST MONDAY THROUGH
WEDNESDAY FOLLOWING THE PASSAGE OF THE SLOW MOVING COLD FRONT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...APFFEL
LONG TERM...APFFEL/TAN
AVIATION...THOMAS
MARINE...APFFEL/THOMAS
Hazardous weather outlook, Sep 4, 2:30 AM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
330 AM EDT SUN SEP 4 2011

NYZ001>008-010>014-019>021-085-050730-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
330 AM EDT SUN SEP 4 2011

...SEVERE THUNDERSTORM WATCH 831 IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MODERATE TO HEAVY RAINFALL IS POSSIBLE LATE SUNDAY AND INTO
MONDAY ACROSS THE REGION WITH ONE TO TWO INCHES OF RAINFALL
POSSIBLE BETWEEN SUNDAY NIGHT AND MONDAY. THIS AMOUNT OF RAINFALL
WILL HEIGHTEN THE HYDRO CONCERNS THROUGH THE AREA WITH POSSIBLE
FLASH FLOODING OR SMALL CREEKS AND POOR DRAINAGE AREA FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-050730-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
330 AM EDT SUN SEP 4 2011

...SEVERE THUNDERSTORM WATCH 831 IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ024-050730-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
330 AM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SAINT LAWRENCE
RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

APFFEL

In the hours before

Special weather statement, Sep 4, 2:55 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
355 AM EDT SUN SEP 4 2011

NYZ001-010-085-040900-
ERIE NY-NIAGARA NY-
355 AM EDT SUN SEP 4 2011

...STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 350 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED 20 MILES NORTH OF
  DUNKIRK...AND MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL IMPACT REACH THE BUFFALO METRO AREA BETWEEN 430 AM
AND 500 AM. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND
PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

LAT...LON 4271 7904 4271 7899 4279 7886 4294 7892
      4295 7897 4299 7903 4306 7901 4307 7908
      4313 7906 4321 7906 4335 7847 4268 7851
      4259 7913

APFFEL

The radar

The Buffalo radar (KBUF), 15 km away, was scanning. The volume nearest the first event began at 08:27 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Niagara

When
September 4, 3:25 AM EST
Where
Niagara County, 0.86 mi NE of North Tonawanda
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
43.040, -78.870

Thunderstorm Wind, Niagara

When
September 4, 3:26 AM EST
Where
Niagara County, 0.86 mi SW of Wallmore
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
43.110, -78.940

Thunderstorm Wind, Niagara

When
September 4, 3:27 AM EST
Where
Niagara County, 2.02 mi W of Lockport
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.170, -78.740

Thunderstorm Wind, Niagara

When
September 4, 3:27 AM EST
Where
Niagara County, 1.22 mi SW of Stella Niagara
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.190, -79.050

Thunderstorm Wind, Niagara

When
September 4, 3:31 AM EST
Where
Niagara County, 0.5 mi E of South Lockport
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.150, -78.690

Law enforcement reported power lines down.

Thunderstorm Wind, Erie

When
September 4, 3:36 AM EST
Where
Erie County, 0.86 mi SW of Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.890, -78.660

Law enforcement reported power lines down.

Thunderstorm Wind, Niagara

When
September 4, 3:50 AM EST
Where
Niagara County, 0.85 mi NW of County Line
Measured
50 kt (58 mph) measured gust
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
43.360, -78.480

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349506, 349507, 349508, 349509, 349510, 349511, 349512.